Antibiotics linked to abnormal, possibly fatal heart rhythms.

Z-Pak has been implicated in producing disturbing side effects. The drug, azithromycin, also sells under the name Zithromax or Zmax.

The has released its warning after it investigated a study on the drug that was published last May in the New England Journal of Medicine, as well as reviewing another study by a manufacturer of the antibiotic.

The lead study involved researchers at looking at the records of thousands of Tennessee Medicaid patients over a period of 14 years. They found a 2.5 times higher risk of death from heart disease in the first five days of using a Z-Pak when compared to another common antibiotic or no antibiotics at all.

The drug may cause changes in the electrical activity of the heart, according to the .

People with underlying heart problems seem to be especially vulnerable to developing this condition, said , professor of preventive medicine at Vanderbilt and the study’s lead researcher.

The said patients who have low blood levels of potassium or magnesium are at a higher risk. Patients who have a slower than normal or are already taking drugs to treat arrhythmias should also be cautious.

Pfizer, which produces the drug, released a statement Tuesday, saying: “The majority of patients treated with Zithromax (azithromycin) are not affected by this update.”

Drug labels for azithromycin have been updated to include warnings about this risk, the said.

Be Sociable, Share!

    Staff

    Writers for the Food Exposed blog

    Leave a Reply

    Your email address will not be published. Required fields are marked *